New York, 2017Damaging Wind in New York, June 20, 2017
June 20, 2017 · NWS BGM · 1 event in 1 county or zone
A cold front moved through the region the day before and in its wake was a much cooler atmosphere. The cool air aloft resulted in an unstable environment which caused showers and thunderstorms to develop over New York and Pennsylvania Tuesday afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region the day before and in its wake was a much cooler atmosphere. The cool air aloft resulted in an unstable environment which caused showers and thunderstorms to develop over New York and Pennsylvania Tuesday afternoon. An isolated thunderstorm became severe and produced strong winds and hail in Oneida County, New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 1:04 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 20, 1:04 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
204 PM EDT Tue Jun 20 2017
.SYNOPSIS...
Temperatures will be slightly below normal for the next couple
of days, with scattered showers and an isolated thunderstorm at
times, mainly in Central New York. A frontal system will turn
things a bit warmer later this week, yet it will also increase
chances of showers and thunderstorms, especially on Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
910 AM Update...Forecast on track with no major changes made.
We are still only expecting isolated to scattered showers today
mainly over central NY.
340 AM Update...
While not as busy as the last couple of days, there will still
be widely scattered showers and isolated thunderstorms in the
near term period due to multiple weak waves passing through the
region.
Cold front cleared through the area on Monday, taking away the
strong to severe thunderstorms as well as the very humid
conditions. In its wake, a drier and cooler air mass will be in
place today through Wednesday with dewpoints only the 50s most
of the time. However, a broad upper low is centered in Quebec,
with cyclonic flow around it across the Great Lakes to
Northeast. This flow will contain several weak waves; one of
which is moving through the region prior to dawn with showers.
Some dry slotting will occur later today as flow flattens
between waves, which will limit coverage of additional showers
to mainly north of the Twin Tiers-Catskills. An isolated
thunderstorm or two could also occur, with cool air aloft and
diurnal heating from below producing steeper lapse rates. Highs
today will be mainly 70s, though lower elevations of Susquehanna
and Delaware Valleys in Northeast PA-Sullivan County NY could
get near 80 degrees.
Another wave will skim through the region overnight tonight. A
few showers may result; again mainly in Central New York. Lows
tonight will be generally in the 50s. With the cloudiness from
the wave, and continued mixed atmosphere, valley fog does not
look very probable.
GFS-ECMWF models have shifted to bringing in left exit region
of upper jet on Wednesday, coinciding with diurnal heating. NAM-
GEM models are more reluctant and/or delayed with this. I felt
it prudent enough to add in at least a small chance of showers
and isolated thunder areawide, though any resulting activity
should be quite light and it will be dry most of the time. Highs
again will be lower-mid 70s for Central NY, and mid 70s-near 80
in Northeast PA.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
230 AM update...
Transition period and drier as upper level trough moves east.
Weak high pressure at the surface Wednesday night with lows from
around 50 to the mid 50s. Brief dry period.
Thursday a broad upper level trough is over the area. Warm and
moist air moves in from the west southwest with a warm front.
Slight chance of a shower or thunderstorm mostly in New York and
during the afternoon. Highs 75 to low 80s. Dewpoints creep back
to around 60.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
230 am update...
Minor changes. General theme the same. Warmer and wet Friday
then showery and cooler rest of period.
previous discussion...
Period begins with a zonal upper level flow then late in the
period another upper level trough will make its way through the
Great Lakes region and into the northeast.
Thursday night and Friday, low pressure moving through eastern
Canada will drag a warm front through the region followed by
the trailing cold front. Will continue with chance pops Thursday
night and likely most places on Friday.
Friday night through Saturday night, system moves east of area
with region primarily dry but still can't rule out the chance
for a shower or thunderstorm.
Sunday and Sunday night, upper level trough and associated
front will bring high pops again for showers or thunderstorms.
Monday looks mainly dry as front is well east of region.
Temperatures will run slightly above normal Friday and Saturday
then cool to near seasonal normals late in the period.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
An upper level trough will persist across the region through
the TAF period. Due to weak disturbances pivoting through this
trough, a brief restriction is not totally out of the question
from scattered passing showers and an isolated thunderstorm
across the NY terminals this afternoon, and again overnight
tonight. That being said, VFR conditions will be dominant
through 18Z Wednesday, and confidence in rain/restrictions at
any one terminal is not high enough to include specifically in
the TAF. West-southwest winds continue at 10-15 knots gusting
up to 20 knots this afternoon before diminishing this evening
and becoming more variable.
Outlook...
Wednesday...Mainly VFR but slight chance of a few showers/storms
with brief restriction possible.
Wednesday night-early Thursday...VFR except fog possible KELM.
Late Thursday through Friday night...Showers and chance of
thunderstorms, especially Friday, with associated restrictions.
Saturday - Sunday...VFR but shower/storm and brief restriction
possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MDP
NEAR TERM...MDP/PCF
SHORT TERM...TAC
LONG TERM...RRM/TAC
AVIATION...MDP
Hazardous weather outlook, Jun 20, 2:24 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 AM EDT Tue Jun 20 2017
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
324 AM EDT Tue Jun 20 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 2:00 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
300 PM EDT TUE JUN 20 2017
NYZ037-201930-
Southern Oneida NY-
300 PM EDT TUE JUN 20 2017
...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
330 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rome, moving east at 40 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Utica, Rome, Trenton, Deerfield, Floyd, Whitesboro, New York Mills,
Yorkville, Oriskany and Holland Patent.
LAT...LON 4328 7515 4325 7515 4326 7514 4324 7512
4323 7507 4314 7514 4308 7520 4317 7560
4330 7557 4330 7537
TIME...MOT...LOC 1900Z 279DEG 34KT 4323 7552
RRMThunderstorm Wind, Oneida
- When
- June 20, 2:11 PM EST to 2:21 PM EST
- Where
- Oneida County, 1.01 mi E of (Rme)griffis Afb Rom
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.230, -75.400
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and dime sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Storm Surge in Alabama, June 20 to 23, 20172 deaths · $655,000 · EF1 · 24 events
- Wildfire and Heat in New Mexico, June 20 to 24, 20171 death · 4 injured · $50,000 · 17 events
- Hail and Damaging Winds in Nebraska, June 20, 2017$4.4 million · 1.75 in hail · 6 events
- Wildfire in Arizona, June 20 to 25, 20171 injured · $750,000 · 1 event
- Hail in Kansas, June 20, 2017$275,000 · 1.25 in hail · 1 event
- Hail and Damaging Winds in Kansas, June 20, 20174.25 in hail · 37 events
- Tropical Storm and Storm Surge in Louisiana, June 20 to 23, 2017$25,000 · 10 events
- Flash Flood and Damaging Winds in Nevada, June 20 to 21, 2017$25,000 · 54 kt wind · 4 events
- Flood and Hail in Kansas, June 20, 2017$10,000 · 2.5 in hail · 19 events
- High Surf in Hawaii, June 20 to 23, 201716 events
- Marine Tropical Storm in Gulf of Mexico, June 20 to 21, 201713 events
- Tornado and Tropical Storm in Mississippi, June 20 to 23, 2017EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710325.